Gallstones Linked to Tamoxifen Use

Laurie Barclay, MD

May 02, 2003

May 2, 2003 — A retrospective cohort study reported in the April issue of the World Journal of Surgery showed a significant association between gallstones and the use of tamoxifen.

"Despite tamoxifen being an antiestrogen drug, it has estrogen-like activity in various tissues of some species," write Mehmet L. Akin, MD, from Gulhane Military Medical Academy in Istanbul, Turkey, and colleagues. "The relation between estrogen exposure and gallstone formation has been well known for a long time."

Of 3,165 patients treated for invasive breast cancer between 1990 and 1997 at four university hospitals, 2,462 were excluded from the study because of improper follow-up, premenopausal status, and other reasons. Of 703 subjects included in the study, 457 had received adjuvant therapy including tamoxifen and 246 had not.

Both groups were similar in terms of age at breast cancer diagnosis, age at menopause, interval between onset of menopause and diagnosis of breast cancer, presence of diabetes, and body mass index. Mean follow-up period was 4.6 years (range, 1-7 years), during which patients received annual abdominal ultrasonography.

After five years, the incidence of gallstone formation was 37.4% in tamoxifen-treated patients compared with 2.0% in patients who did not receive tamoxifen ( P < .0001). In 171 tamoxifen-treated patients, the cumulative incidence of gallstones was 0.4%, 3.7%, 24.4%, 33.1%, and 37.4% during the first, second, third, fourth, and fifth years, respectively.

"Adjuvant tamoxifen therapy leads to gallstone formation in postmenopausal breast cancer patients and is most apparent after 3 years of treatment," the authors write. "The risk of gallstone formation increased with longer duration of hormone use for current postmenopausal patients and with higher doses of estrogen used [in another study]. The apparent increase in gallstone formation at the end of the third year of tamoxifen use underlines the fact that a minimum of 3 years is needed to see the estrogenic effects of tamoxifen."

World J Surg. 2003;27:395-399

Reviewed by Gary D. Vogin, MD

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....